Article Text

PDF

Cheilitis in association with indinavir
  1. P A Fox,
  2. D A Hawkins,
  3. R C D Staughton
  1. Departments of HIV medicine and Dermatology, Chelsea and Westminster Hospital, 369 Fulham Road, London SW10 9NH
  1. Dr Fox

Statistics from Altmetric.com

Editor,—There is increasing speculation that indinavir may cause side effects which have been previously associated with high concentrations of retinoids. In the presence of all-trans-retinoic acid (ATRA), indinavir, but not other protease inhibitors (PIs), alters stem cell differentiation in vitro, not seen in the presence of ATRA alone.1 Alopecia and cheilitis are two side effects associated with both retinoids and the protease inhibitor indinavir (but not with any of the other protease inhibitors). These side effects can be reversed on changing from indinavir to an alternative PI.2 We report a case of cheilitis associated with indinavir which resolved rapidly on changing treatment.

A 35 year old African man developed cheilitis (fig 1A) 5 months after commencing HAART with stavudine, lamivudine, and indinavir. His CD4 lymphocyte count at that time was 238 cells ×106/l, with an HIV viral load of 78 copies per ml (Chiron bDNA assay version 3) He had a medical history of granulomatous uveitis of undetermined cause, which developed before HAART. It responded to prolonged treatment with oral prednisolone 40 mg daily and has since remained quiescent. The oral corticosteroids were tailed off and finally discontinued a month before the cheilitis developed. Following the development of cheilitis, further investigations showed: positive IgG antinuclear antibodies with a homogeneous pattern and a titre of 1 in 320; rheumatoid factor positive 1 in 40; anti-Ro and anti Scl-70 both negative; serum angiotensin converting enzyme 75 U/l (normal range 20–95); chest x ray normal; C reactive protein 1 mg/l; erythrocyte sedimentation rate 4 mm in the first hour. Biopsy of the lip showed acanthosis and parakeratosis without associated inflammation. It was initially considered that the cheilitis might be an autoimmune phenomenon, but topical treatment with Eumovate (clobetasone butyrate, GlaxoWellcome) failed to improve the condition, which persisted for 10 months until the indinavir was changed to efavirenz. At the time of changing therapy his CD4 count was 418 cells ×106/l, with an HIV viral load below detection. Within a week of changing therapy the cheilitis resolved completely (fig 1B).

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.